Author Topic: Advice needed  (Read 796 times)

Way2dry

  • Jr. Member
  • **
  • Posts: 83
Advice needed
« on: March 10, 2021, 07:02:07 AM »
Recently my eyes and mouth suddenly went dry as a bone after my COVID shot.  I?m miserable. My primary care physician (I don?t have a rheumatologist) thinks I?m having a flare and wants to put me on a prednisone burst.  I?ve never been on it before and am scared to take it.  From what I have read, prednisone doesn?t help with dryness but helps with pain which I don?t have.

Any advice or experience you give would be greatly appreciated.

Thank you.
W2d
Primary Sjogren's dx'd 2013 on symptoms. Blood tests neg. Breast cancer 2013. Dry everything. Tinnitus, GERD,Tamoxifen, vit d, Restasis & Evoxac stopped working, COQ10, fish oil

Kathy57

  • Hero Member
  • *****
  • Posts: 784
  • Primum non nocere - "First do no Harm"
Re: Advice needed
« Reply #1 on: March 10, 2021, 11:06:44 AM »
W2d,

I would take it.  I have used prednisone bursts for flares and it has helped me, but it is not a cure.  Don?t take it right before you go to bed because it can keep you awake.  A burst is pretty safe.  It is not like you are going to be on it a long time.

The way I see it - you have nothing to lose and something to possibly gain.  I feel for your plight right now.  I?ve been there and I know how awful it is.  Hope your flare passes quickly.

Kathy
62 yr old female - Diagnosed Sjogrens Aug. 1st 2014.  Plaqinil, Evoxac, Prevacid, Lexapro, Hypothyroid, Esophagel Reflux, Gastritis, Barretts Esophagus, failed sinus surgery with 3 nasal septal perforations.  (Can't see it from the outside)  Asthma, albuterol, Dulera, Nebulizer, Osteoporosis.

Robi5

  • Newbie
  • *
  • Posts: 23
Re: Advice needed
« Reply #2 on: March 10, 2021, 01:00:58 PM »
Yes, my suggestion is same as Kathy...I am just finishing a course of Prednisone for the first time (different reason).

It actually makes you feel pretty great!  A bit hyper, but really good.  When you come off of it, you have a bit of an energy crash, but its quite similar to Chronic Fatigue, which we are all quite used to.

What the Prednisone will do is bring your flare down, and all the inflammation that has been cause by this reaction.  It is more to protect your organs etc.  So quite important.  Your eyes and mouth will get better as your immune system comes back down.


Way2dry

  • Jr. Member
  • **
  • Posts: 83
Re: Advice needed
« Reply #3 on: March 10, 2021, 05:03:39 PM »
Kathy57 and Robi5 -  Thank you for your responses.  You helped put things in perspective for me. 
Primary Sjogren's dx'd 2013 on symptoms. Blood tests neg. Breast cancer 2013. Dry everything. Tinnitus, GERD,Tamoxifen, vit d, Restasis & Evoxac stopped working, COQ10, fish oil

meirish

  • Sr. Member
  • ****
  • Posts: 363
Re: Advice needed
« Reply #4 on: March 10, 2021, 11:27:07 PM »
I would take it. I have been on a lot of prednisone bursts and have given them to patients in my job as a nurse back in my younger days.

They are meant to be taken in the morning so that you aren't so hyped up at night. The good thing is that the individual doses are usually 3 days each as you taper down and 3 days are tolerable as far as losing some sleep. I usually would try to do some simple task if I couldn't sleep. I would copy recipes into a cookbook foe myself or some project that doesn't take a lot of intense concentration. It can be a pleasant change from feeling so darn fatigued all the time.

The "burst" usually starts with 60 mgm for three days and then decreases milligrams every 3 days til you run out of pills. This can last 10 days more or less..depending on what your doctor orders. The very good thing about this burst is that it decreases many of the flare symptoms and one just feels such a relief. Also, taking the prednisone for a burst is on purpose. This short burst gives you the medicatioin that is needed but doesn't make your adrenal glands dependent on the medication so they don't stop producing the steroids that your body usually produces.

The adrenals could decrease production the last few days of a burst but kick production back up when the burst is over. This burst saves your body from the long term effects that can occur from the steroids. WE are so lucky to have the prednisone for a short burst as it can be a blessing that is for sure. Some people will get very shaky at the initial higher dose but just call your doctor and let them know what is going on if this happens to you. The first day might be a shaky one but is the second day is bothersome call he doctor. Docs usually can ramp the dosage schedule down some and just continue it til finished. Remember that it is not unusual to be fearful the first time you take the burst but know that people really usually do good on the burst and feel so much better after it. Good luck and enjoy feeling better. meirish

Way2dry

  • Jr. Member
  • **
  • Posts: 83
Re: Advice needed
« Reply #5 on: March 12, 2021, 09:22:03 AM »
Meirish - thank you for your advice and suggestions.  My doctor has me on 30 mg for 5 days, 20 for 5 days and 10 for 5 days.  Not looking forward to it but I?ll give it a try.  Really hoping it will work on my severe dry eyes/mouth as those are my worst symptoms now.  So frustrating as I had had things pretty well managed before.

Thanks again for your response
W2d


Primary Sjogren's dx'd 2013 on symptoms. Blood tests neg. Breast cancer 2013. Dry everything. Tinnitus, GERD,Tamoxifen, vit d, Restasis & Evoxac stopped working, COQ10, fish oil

meirish

  • Sr. Member
  • ****
  • Posts: 363
Re: Advice needed
« Reply #6 on: March 12, 2021, 09:33:17 PM »
I think that you will do better on this burst than you think. It is easier to start at 30 mgms and taper down. Thank goodness for prednisone as it does help stop those flares. Good luck.meirish